Nebraska, 2006

Hail and Damaging Winds in Nebraska, July 4, 2006

July 4, 2006 · NWS LBF · 4 events in 3 counties and zones

2 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
$50,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 4, 1:46 AM MST, 10 hours 52 minutes earlier.

Area forecast discussion, Jul 4, 1:46 AM MST, 10 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
346 AM CDT TUE JUL 4 2006

.SYNOPSIS...
1025 MB SURFACE HIGH CENTER OVER NORTHERN NORTH DAKOTA WILL BUILD
SOUTHEAST TODAY INTO SOUTH CENTRAL SOUTH DAKOTA. THE SURFACE HIGH
WILL PUSH A WEAK SURFACE FRONT SOUTHWEST ACROSS NEBRASKA BY EVENING
WITH THE BOUNDARY TO EXTEND FROM CNTRL WYOMING SOUTHEAST TO THE SRN
NEBRASKA PANHANDLE BY EVENING.

&&

.DISCUSSION...
TODAY THE UPPER RIDGE AXIS WILL STRENGTHEN WEST OF THE CONTINENTAL
DIVIDE AS THE DOWNSTREAM SUBSIDENCE PATTERN HAMPER MODEL
GENERATED QPFS ONTO THE PLAINS. OVERNIGHT CONVECTION THAT FORMED
ON THE HIGHER PLAINS DISSIPATED WHILE MOVING SOUTHEAST INTO
PORTIONS OF WESTERN NEB. KLNX 88D ATTM SHOWS FEW RETURNS IN NRN
SHERIDAN COUNTY WITH SHORTWAVE TROUGH TO MOVE EAST AND WEAKEN THIS
MORNING.

MODELS ARE GENERATING EXPANSIVE QPF VALUES WITH WRF THE WETTEST.
THE MODELS HAVE OVER FORECASTED QPF LAST TWO DAYS IN SIMILAR
PATTERN FOR AREAS EAST OF THE ROCKIES. ATTM THE GFS SOLUTION
DEPICTS SURFACE AND QPF FEATURES CLOSE TO CURRENT CONDITIONS WITH
FORECAST TRENDED TOWARD THAT SOLUTION IN THE NEAR TERM. TODAY THE
FRONTAL BOUNDARY TO THE SOUTH ACROSS KANSAS WILL SINK SOUTHWARD AS
THE SURFACE HIGH BUILDS SOUTH. THE CONVERGENT UPSLOPE FLOW BETWEEN
THE FRONT AND SURFACE HIGH CENTER BUILDING SOUTH WILL DRAWN MOISTURE
NORTHWEST. THE CHANCE FOR CONVECTION WILL FOCUS ACROSS THE WEST BY
AFTERNOON AS THE NEXT SHORTWAVE MOVES SOUTHEAST INTO THE NORTHWEST
THIS AFTERNOON...THEN ACROSS THE SOUTHWEST OVERNIGHT. THE
INCREASING UPSLOPE PATTERN WILL ALSO LIMIT FULL HEATING POTENTIAL
AND WENT WITH THE COOLER GUIDANCE. LEFT LOW POPS ACROSS THE
SOUTHWEST EARLY AS OUTFLOW BOUNDARY FROM KANSAS CONVECTION MAY
INTERACT WITH WEAK FRONT TO SLIP SOUTHWEST FOR ISOLATED CONVECTION
EARLY.

THE UPPER RIDGE AXIS WILL BUILD EAST TO THE PANHANDLE OVERNIGHT
WEDNESDAY INTO THURSDAY. UNTIL THEN ISOLATED TO WIDELY SCATTERED
CONVECTION REMAINS POSSIBLE OFF THE HIGH PLAINS...WITH LITTLE
CHANGE SEEN UNTIL INTO THE EXTENDED AS THE UPPER RIDGE BREAKS DOWN
WITH A MORE ZONAL PATTERN RETURNING OVER THE WEEKEND. FEW CHANGES
MADE INTO THE EXTENDED.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

19
Hazardous weather outlook, Jul 4, 3:39 AM MST, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
539 AM CDT TUE JUL 4 2006

NEZ004>010-022>029-035>038-056>059-069>071-094-051030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
539 AM CDT TUE JUL 4 2006 /439 AM MDT TUE JUL 4 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT...MAINLY WEST OF
HIGHWAY 83 FROM VALENTINE TO NORTH PLATTE. SURFACE HIGH PRESSURE
WILL BUILD INTO THE UPPER MISSOURI VALLEY TODAY...RESULTING IN
ABUNDANT EASTERLY WINDS. THESE WINDS WILL USHER IN PLENTY OF LOW
LEVEL MOISTURE. THIS MOISTURE WILL COMBINE WITH AN UPPER LEVEL
DISTURBANCE TONIGHT TO PRODUCE THUNDERSTORMS. THE MAIN SEVERE
THREAT WILL BE ACROSS THE EASTERN PANHANDLE...THIS AFTERNOON AND
EVENING...WITH THE GREATEST THREAT FROM LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AFTERNOON AND WEDNESDAY
NIGHT...AS WELL AS THURSDAY AFTERNOON AND EVENING...WEST OF A LINE
FROM VALENTINE TO NORTH PLATTE. AT THIS TIME...NO SEVERE WEATHER
IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

CLB

In the hours before

Local storm report, Jul 4, 12:38 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
238 PM CDT TUE JUL 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     HAIL             7 N CHAPPELL            42.31N 98.75W
07/04/2006  E0.75 INCH       HOLT               NE   PUBLIC

&&

JSWEET

The radar

The North Platte radar (KLNX), 178 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Deuel

When
July 4, 12:38 PM MST
Where
Deuel County, 7 mi N of Chappell
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.200, -102.467

Hail, Garden

When
July 4, 2:43 PM MST
Where
Garden County, Oshkosh
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.417, -102.333

Thunderstorm Wind, Garden

When
July 4, 2:50 PM MST
Where
Garden County, Oshkosh
Measured
52 kt (60 mph) estimated gust
Property damage
$150,000
Crop damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
41.417, -102.333

A violent downburst broke off large trees...one which fell on the roof of a small motel. The downburst also caused a pole barn to be destroyed, removed a roof from a machine shed, overturned two pivot irrigation systems, and stripped numerous corn fields on the northeast side of Oshkosh.

Thunderstorm Wind, Chase

When
July 4, 3:22 PM MST
Where
Chase County, Imperial
Measured
60 kt (69 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.517, -101.633

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520386, 5520387, 5520388, 5520389.